Illinois, 2012Damaging Wind in Illinois, July 18, 2012
July 18, 2012 · NWS DVN · 1 event in 1 county or zone
A nearly stalled east-west frontal boundary north of Interstate 80 was the focus for scattered thunderstorms during the afternoon and evening on July 18, 2012. One of the storms became severe in northwest Illinois producing 60 mph winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stalled east-west frontal boundary north of Interstate 80 was the focus for scattered thunderstorms during the afternoon and evening on July 18, 2012. One of the storms became severe in northwest Illinois producing 60 mph winds. The emergency manager in Stephenson county reported 3 inch diameter tree limbs down and cornfields flattened near Lake Summerset.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 18, 5:41 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 18, 5:41 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
641 PM CDT WED JUL 18 2012
.AVIATION...
A FRONTAL SYSTEM WILL MOVE ACROSS THE REGION TONIGHT. THIS WILL BE
THE FOCUS OF SCATTERED SHOWERS/THUNDERSTORMS THOUGH AT LEAST 09Z.
THE STRONGEST STORMS MAY PRODUCE BRIEF MVFR CONDITIONS ALONG WITH
WIND GUSTS OVER 40 MPH. WINDS WILL SHIFT TO THE NORTH AND NORTHEAST
AT 5 TO 15 MPH ON THURSDAY AS SKIES BECOME MOSTLY SUNNY.
NICHOLS
&&
.PREV DISCUSSION... /ISSUED 325 PM CDT WED JUL 18 2012/
SYNOPSIS...
QUASI-STATIONARY SFC FRONT HAS BULGED ALMOST TO THE NORTHWEST OF THE
DVN CWA...BUT THEN DRAPES BACK SOUTHEASTWARD TO THE EASTERN I80
CORRIDOR NEAR PRINCETON IL. SFC WAVE NOTED NEAR OMA. STRONGEST
PRESSURE FALLS NOTED CROSSING THE MN/WI BORDER REGION...BUT SECONDARY
MAX CLOSER TO HOME ACRS FAR SOUTHWEST WI/NE IA. WATER VAPOR IMAGERY
SHOWING VORT MAX OR MCV TYPE FEATURE ROLLING ACRS THE NORTHWESTERN
IA/SW MN BORDER AREA AND APPEARS TO BE MAIN DRIVER OF UPSWING IN
SCTRD CONVECTION DEVELOPMENT ACRS NORTHWEST/NORTH CENTRAL IA ATTM.
HEAT ADVISORY CONTINUES THROUGH EARLY EVENING...MANY HEAT INDEX/S
ABOVE 100 CURRENTLY.
SHORT TERM...TONIGHT AND THURSDAY...
TONIGHT...CONVECTION MAY LOOK TO REMAIN MORE SCTRD IN NATURE IN
VCNTY OF THE FRONT AND ONGOING SVR THUNDERSTORM WATCH AREA THROUGH
EARLY THIS EVENING. DESPITE HIGH CAPES OF 2500-3500+ IN THESE
AREAS...WEAK SHEAR PROFILES AND FORCING MAKE THREAT FOR ANY STORM
GOING SVR ISOLATED IN THE DVN CWA. FZ LEVEL/WBZ HEIGHTS SUGGEST A LOW
CHANCE FOR A HAIL STORM OF SVR SIZE TO REACH THE GROUND...BUT
EXPLOSIVE UPDRAFT POTENTIAL MAY OVERCOME THIS AND INDEED ALLOW A
STORM TO PRODUCE LARGE HAIL BEFORE CELL COLLAPSE. LOW TO MID LAPSE
RATES AND INSTABILITY ALSO TO ALLOW A STORM TO PRODUCE LOCALIZED
DOWNDRAFTS/DAMAGING WINDS OF 55-65 MPH. STORM ENHANCING ON THE MAIN
FRONT OR OUTFLOW BOUNDARY ALSO TO HAVE BETTER CHANCE OF PRODUCING SVR
WEATHER. AFTER THE SCTRD ACTIVITY THROUGH EARLY/MID EVENING...
UKMET/NAM MCS FORCING PARAMETERS AND THE NEW 12Z RUN 4KM WRF SUGGEST
ENOUGH CONVERGENCE AND LIFT TO DEVELOP MORE CONVECTION ON SOUTHERN
FLANK OF DIGGING UPPER VORT COMPLEX ACRS THE NORTHEASTERN HALF OF IA
TO DEVELOP MORE CONVECTION ACRS CENTRAL IA BY MID EVENING. THIS
ACTIVITY WOULD THEN PUSH EAST SOUTHEAST ACRS MUCH OF THE DVN CWA IN
ALMOST THE MODE OF A MCS TYPE FEATURE AND THUS MORE WIDESPREAD FROM
MID EVENING THROUGH THE LATE NIGHT BEFORE DIMINISHING AGAIN. DESPITE
ONGOING DROUGHT MENTALITY...CAN NOT IGNORE THESE CONCEPTUAL SIGNALS
AND WILL SPREAD LIKELY POPS FURTHER SOUTH ACRS MUCH OF THE DVN CWA...
AND GO HIGH CHC ACRS THE FAR SOUTH. AFTER THE EVENING SVR THREAT...
ATTENTION TURNS TO RAINFALL POTENTIAL. WITH PW/S OF 1.5 UP TO NEAR 2
INCHES STILL ON TRACK FOR TONIGHT. LOW TO MID LEVEL WIND FLOW FIELDS
SUGGEST SOME BACK BUILDING AS WELL AS RENEWED DEVELOPMENT UP OVER ANY
SFC SPILLING OUTFLOW BOUNDARY. THUS THESE PARAMETERS SUGGEST SOME
LOCALIZED AREAS POSSIBLY TO GET UP TO 2 INCHES OF RAIN BY THU
MORNING. IF CONVECTIVE CLUSTER BECOMES MORE WIDESPREAD AS CURRENT
THINKING SUGGESTS...MANY AREAS MAY GET MUCH NEEDED AMOUNTS OF A HALF
INCH UP TO NEAR AN INCH BY THU MORNING. LOWS IN THE LOW TO MID 70S
UNLESS STORM OUTFLOW COOLS SOME AREAS INTO THE 60S.
THURSDAY...SHOWERS AND STORMS MAY BE MAINLY DONE BY 14Z THU AS
UPPER LEVEL WAVE ROLLS OFF TO THE EAST AND ANY LLVL CONVERGENCE BY
NOCTURNAL LLJ VEERS AND WEAKENS. IF CONVECTIVE DEBRIS CLEARS IN TIME
AND DELAY IN INFLUX OF SOMEWHAT COOLER AIR BY POST-SFC WAVE
NORTHERLY FLOW OCCURS...MUCH OF THE AREA MAY AGAIN APPROACH HEAT
ADVISORY CRITERIA. BUT WILL BANK ON SOME LINGERING DEBRIS IN THE
EAST HALF...LOWER SFC DPTS IN THE NORTH AND WEST TO LIMIT THE HIGHER
END HEAT JUST UNDER ADVISORY CRITERIA FOR NOW BUT OVERNIGHT SHIFT MAY
HAVE TO RE-ASSESS. A LOW CHANCE FOR AN ISOLATED STORM TO POP UP
IN THE AFTERNOON AGAIN MAINLY ACRS THE SOUTHEAST HALF OF THE CWA. 12
LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY...
BY THURSDAY NIGHT WE WILL BE ON THE TAIL END OF THIS PARTICULAR
SHORTWAVE...AND WITH THE FORCING MOVING OFF TO THE EAST...DRAGGING
THE MOISTURE AND INSTABILITY WITH IT...THERE IS ONLY A VERY SMALL
CHANCE OF PRECIPITATION IN THE EVENING ACROSS THE SOUTHEAST PORTIONS
OF THE FORECAST AREA. COOLER AIR FILTERING INTO THE AREA FROM THE
NORTH WILL BRING SOME WELCOME MIN TEMPS IN THE MID 60S TO AROUND
70.
FRIDAY AND FRIDAY NIGHT SHOULD BE DRY WITH THE SURFACE HIGH PRESSURE
BUILDING INTO THE AREA FROM THE NORTH. SOME OF THE MODELS ARE
INDICATING A SHORTWAVE DROPPING SOUTHEAST ACROSS THE AREA IN THE
NORTHWEST FLOW ALOFT. IF DIURNAL HEATING IS SUFFICIENT AND ENOUGH
LOW LEVEL MOISTURE IS AVAILABLE WE MAY GET ISOLATED STORMS WITH
THIS...BUT THIS APPEARS UNLIKELY AT THIS TIME.
SATURDAY THROUGH SUNDAY NIGHT...MOST MODELS ARE KEEPING THE FORECAST
AREA DRY WITH THE RING OF FIRE WELL TO OUR NORTH. AGAIN THOUGH...
THERE IS A WEAK SHORTWAVE IN THE NORTHWEST FLOW ALOFT THAT COULD
AGAIN PRODUCE SOME ISOLATED STORMS...WITH THE MAIN THREAT ACROSS THE
NORTHERN PORTIONS OF THE AREA. HOWEVER...AGAIN THIS APPEARS UNLIKELY
AT THIS TIME AND HAVE KEPT FORECAST DRY FOR NOW.
MONDAY THROUGH WEDNESDAY THE MODELS ARE BRINGING ANOTHER BOUNDARY
INTO THE AREA FROM THE NORTHWEST...BUT FORCING IS WEAK AND THE
BOUNDARY ITSELF IS NOT ESPECIALLY STRONG. MODEL TIMING IS SLIGHTLY
DIFFERENT ON EACH OF THEM. THUS...THE SLIGHT CHANCE TO CHANCE POPS
WE HAVE GOING THROUGH THIS PERIOD SEEMS REASONABLE. THE BEST
POTENTIAL IS ON WEDNESDAY AS THE DAY WHEN MOST OF THE MODELS HAVE THE
COLD FRONT THE NEAREST. HAVE BOOSTED HIGH TEMPS SLIGHTLY AS THE MODEL
CONSENSUS HAS BEEN A LITTLE TOO COOL IN THIS TIME RANGE. LE
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CEDAR-DES MOINES-
HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-LOUISA-MUSCATINE-
SCOTT-VAN BUREN-WASHINGTON.
IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BUREAU-HANCOCK-
HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-
WARREN.
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLARK-SCOTLAND.
&&
NICHOLSHazardous weather outlook, Jul 18, 2:42 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
342 PM CDT WED JUL 18 2012
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-192045-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
342 PM CDT WED JUL 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HEAT ADVISORY REMAINS IN EFFECT THROUGH EARLY THIS EVENING FOR
AREAS ALONG AND SOUTH OF INTERSTATE 80. TEMPERATURES IN THE MID 90S
TO AROUND 100 AND HIGH HUMIDITY WILL CREATE HEAT INDEX VALUES
AROUND 105 THIS AFTERNOON AND EARLY THIS EVENING.
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT WITH
THE BEST CHANCE FROM LATE THIS AFTERNOON THROUGH TONIGHT. THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH THE MAIN THREAT
DAMAGING WINDS AND LARGE HAIL. LOCATIONS MOST AT RISK FROM THESE
STORMS IS ALONG AND NORTH OF A LINE FROM CEDAR RAPIDS IOWA THROUGH
PRINCETON ILLINOIS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY EVENING.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS WILL
ALSO BE POSSIBLE MONDAY AND TUESDAY BUT IT IS TO SOON TO DETERMINE
THE RISK OF SEVERE WEATHER WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING FOR
SPOTTERS GENERALLY NORTH OF INTERSTATE 80.
In the hours before
Special weather statement, Jul 18, 6:00 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 PM CDT WED JUL 18 2012
ILZ001-002-190100-
JO DAVIESS-STEPHENSON-
700 PM CDT WED JUL 18 2012
...STRONG THUNDERSTORMS PUSHING INTO NORTHERN STEPHENSON COUNTY...
AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WINSLOW...OR 13 MILES SOUTHWEST OF MONROE...
MOVING EAST AT 35 MPH.
* THE THUNDERSTORM WILL BE NEAR...
CEDARVILLE AROUND 715 PM CDT...
ROCK CITY AND DAKOTA AROUND 725 PM CDT...
DAVIS AND LAKE SUMMERSET AROUND 730 PM CDT...
WINDS GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY RAIN...ARE EXPECTED WITH THIS STORM.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
WEDNESDAY EVENING FOR NORTHEASTERN IOWA AND NORTHWESTERN ILLINOIS.
LAT...LON 4250 8941 4246 8939 4230 8939 4244 8998
4251 8994
TIME...MOT...LOC 2357Z 291DEG 31KT 4249 8981
12Thunderstorm Wind, Stephenson
- When
- July 18, 6:47 PM CST
- Where
- Stephenson County, 2.04 mi W of Lake Summerset
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.450, -89.440
The emergency manager reported 3 inch diameter tree limbs down and cornfields flattened near Lake Summerset.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 18 to 25, 20127 deaths · 38 events
- Hail and Damaging Wind in Nebraska, July 18, 2012$10 million · 1.75 in hail · 4 events
- Hail and Damaging Winds in New Jersey, July 18, 20129 injured · $126,000 · 1 in hail · 18 events
- Flash Flood and Flood in Massachusetts, July 18, 2012$515,000 · 2 in hail · 48 events
- Hail and Damaging Winds in West Virginia, July 18, 2012$650,000 · 1 in hail · 21 events
- Flash Flooding and Hail in Pennsylvania, July 18, 2012$576,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Ohio, July 18, 2012$705,000 · 50 kt wind · 16 events
- Excessive Heat in South Dakota, July 18 to 24, 201210 injured · 22 events
- Flash Flooding and Hail in Mississippi, July 18 to 21, 2012$347,000 · 1 in hail · 18 events
- Flash Flood and Hail in Tennessee, July 18, 20121 injured · $267,000 · 1.75 in hail · 11 events
- Flood and Hail in Kentucky, July 18, 2012$225,000 · 1 in hail · 18 events
- Flash Flood and Damaging Winds in Alabama, July 18, 2012$236,000 · 52 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390946.